Covid-19: European Medicines Agency warns of rare spinal cord inflammation linked to AstraZeneca and Janssen injections

The European Medicines Agency wants to put warning labels on Covid-19 injections made by AstraZeneca and Johnson & Johnson, saying there was a "reasonable possibility" that they may cause spinal inflammation.

AstraZeneca and Janssen vaccines, Covid-19: European Medicines Agency warns of rare spinal cord inflammation linked to AstraZeneca and Janssen injections

RIO DE JANEIRO, BRAZIL – The European Union’s drug regulator is now warning of a ‘very rare’ spinal cord inflammation linked to AstraZeneca and Janssen vaccines.

The European Medicines Agency wants to put warning labels on Covid-19 injections made by AstraZeneca and Johnson & Johnson, saying there was a “reasonable possibility” that they may cause spinal inflammation.

The EMA’s Pharmacovigilance Risk Assessment Committee (PRAC) said Friday that it wants to include a warning for “sporadic cases of transverse myelitis (TM) reported after vaccination” with the injections from Vaxzevria (AstraZeneca) and Janssen. It also adds the condition as an “adverse reaction of unknown frequency” to the vaccine profile.

Transverse myelitis (TM). (Photo internet reproduction)
Transverse myelitis (TM). (Photo internet reproduction)

The EMA describes TM as a rare neurological condition characterized by “inflammation of one or both sides of the spinal cord,” which can cause weakness in arms or legs, tingling, numbness, pain or loss of pain sensation, bowel, and bladder function problems.

The recommendation comes after the PRAC reviewed the available information on reported cases worldwide (which we know are usually minimal compared to what may occur, as most adverse events are not being said) and the scientific literature, and concluded that “a causal relationship between these two vaccines and transverse myelitis is at least a reasonable possibility.”

However, for the EMA, the “risk-benefit profile of both vaccines remains unchanged”.

The warning is intended to “raise awareness among healthcare professionals and people receiving the vaccines.” Clinicians were told to be alert to signs and symptoms of MT, while recipients were urged to “seek immediate medical attention” if they develop symptoms.